Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 28, NWS Marquette, MI

July 5, 2016Gogebic County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 5, 2016, 8:17 PM CDT for Gogebic County, Michigan. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2016, 8:17 PM CDT (01:17 UTC)
Expired
Jul 5, 2016, 8:45 PM CDT
In force
28 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gogebic County, MI

The radar

The Duluth radar (KDLH), 158 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:25 PM CDTTSTM WND DMG12 Nnw Thomaston, MIOTTAWA NATIONAL FOREST PARK RANGERS OBSERVED LARGE TREE LIMBS IN EXCESS OF 12 INCHES SNAPPED AT THE BLACK RIVER HARBOR RECREATIONAL AREA CAMPGROUND SITE. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS53 KMQT 060117
SVRMQT
MIC053-060145-
/O.NEW.KMQT.SV.W.0028.160706T0117Z-160706T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
817 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GOGEBIC COUNTY IN WESTERN UPPER MICHIGAN...

* UNTIL 845 PM CDT

* AT 816 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LITTLE GIRLS
  POINT...OR 14 MILES NORTHWEST OF IRONWOOD...MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BLACK RIVER HARBOR...LITTLE GIRLS POINT AND COPPER PEAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4667 9038 4673 9009 4685 8990 4677 8988
      4674 8986 4660 8986 4659 8985 4653 9031
      4656 9034 4654 9035 4655 9037 4665 9043
TIME...MOT...LOC 0116Z 251DEG 28KT 4663 9030 

HAIL...1.00IN
WIND...60MPH

$$

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:09 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 5, 7:09 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
809 PM EDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 257 PM EDT TUE JUL 5 2016

Upper air pattern consists of a broad 500 mb trough in the western
U.S. with a flat ridge over the upper Great Lakes this morning.
There is a shortwave in ern MT that is heading to the ene today that
will affect the area late this afternoon and tonight. Nam brings in
some deeper moisture along with 850-500 mb q-vector convergence
tonight which moves out on Wed morning. GFS and ECMWF show about
the same thing as well.

Confidence in this forecast is fairly low as several model solutions
point to convection taking off this afternoon along the lake breeze
boundaries in the central cwa and others have pcpn holding off until
mid evening. Each solution varies on the timing and hard to pin
this down. Ended up taking a compromise approach with the timing and
feeling is it will hold off until early evening before convection
moves in and then quickly moves across the cwa. Kept with likely
pops by late evening and then move these through the area overnight.
Feeling is cap that is in place will take a while to break as
dynamics come in this evening and will break once the q-vector
convergence moves in. Feeling is that majority of convection will
follow interstate 94 corridor and this will be where mcc/mcs sets
up. Our cwa will still get some leftover convection when the
dynamics move through. Convection threat still looks to be wind as
shear is strong enough and best instability will be south and
southwest of the area. Hung on to some pops across the central and
east early Wed afternoon as cold front moves through the area and
have chance pops in those areas. Otherwise, did not make too many
changes to the going forecast,

.LONG TERM...(Wednesday night through Tuesday)
Issued at 405 PM EDT TUE JUL 5 2016

As forecast days ago, a strong positive height anomaly now dominates
northern Canada. To its south, a band of negative height anomalies
extends from the northern Rockies/sw Canada to south of Greenland.
This is leading to general zonal flow across the northern CONUS. In
the coming days, troffing will develop a little farther s over the
the western CONUS before shifting quickly e during the late week
period. Meanwhile, for summer, a deep mid level low/trof will settle
into the Pacific NW this weekend. Ahead of that feature and behind
the previous trof that shifts e across the northern CONUS/southern
Canada, a ridge will be forced to build across central N America,
and that ridge will link up with the northern Canada positive height
anomaly. Result will be a period of nw flow and cooler/less humid
conditions this weekend after a warm/humid several days. Slow
progression of the pattern thereafter will put the Upper Great Lakes
region back in a warming trend next week as sw flow develops. A few
hot/humid days seem quite likely next week. Farther down the line,
Canadian ensembles mostly point toward redevelopment of a modest
western Canada ridge/eastern Canada trof during the mid month period
which would preclude any long duration hot spells. The CFSv2 runs
suggest otherwise with above normal temps being favored into the
latter part of this month. As for pcpn, after the potential stormy
weather tonight into Wed, the aformentioned trof shifting across the
northern CONUS will bring another period of shra/tsra later Thu/Fri.
Dry weather will follow over the weekend under ridging, then
developing waa pattern downstream of the deep trof slowly shifting e
from the nw CONUS will bring the potential of shra/tsra again after
the weekend.

Beginning Wed night, dry weather should prevail with main frontal
boundary slipping into the southern Great Lakes and very weak sfc
high pres ridging nosing into the area. That said, a few models
indicate spotty pcpn during the night. There are also some
indications of a convectively enhanced shortwave approaching the
area Thu morning, but there is low confidence in such a feature as
there always is farther out in the model runs. At this point, with
main boundary s of the area and mostly q-vector divergence
dominating, plan to carry a dry fcst Wed night. Assuming some
rainfall has occurred over Lake Superior to aid fog development by
this time, fog may be an issue near the lake Wed night as winds
mostly have a light onshore component for most areas.

If the aformentioned convectively enhanced shortwave materializes,
-shra could spread into the area Thu morning. Again, there is very
low confidence in such a feature. With main shortwave trof out
across the Plains and main frontal boundary well to the s, Thu will
probably be a dry day for much, if not all, of the area. However,
given some timing uncertainty with the approaching main shortwave
trof, will include some chc pops over the far w in the aftn. While
still on the humid side, temps will be close to normal, coolest near
Lake Superior with a light onshore component to the wind. Could be
some lakeside fog as well.

Shortwave trof shifting across the plains Thu will reach the Upper
Great Lakes on Fri, and fairly strong deep layer forcing is fcst per
q-vectors. While main frontal boundary south of the area will shift
n, it probably won't make it into the U.P. So, Upper MI should
remain on the cooler/n side of the associated low pres track with
the strong instability staying to the s. To at least some degree,
pcpn chc/coverage across Upper MI will be dictated by the evolution
of convection that develops sw and s of the area within the main
instability gradient. However, given the degree of forcing, it
appears a good potential of shra with some embedded thunder is
shaping up even if well organized convection occurs to the s.
Potential is certainly there for a widespread, good soaking rainfall
which many areas of the U.P. could use, especially the east.
Cyclonic onshore winds will likely increase fog coverage off Lake
Superior into the northern U.P. on Fri. Some of the models show
fairly brisk winds, but that's not likely unless the sfc low becomes
convectively deepened, which is possible. Clouds/pcpn will lead to a
cooler, though humid day. Coolest conditions will obviously be near
Lake Superior. Expect Fri highs in the 60s n and w to the lower 70s
south and east.

Pcpn will end w to e Fri night as shortwave trof shifts steadily
eastward. Fog/low clouds will probably continue to be an issue near
Lake Superior Fri night, and possibly into Sat morning over the e,
before drier air can clear it out. Otherwise, Sat should turn into a
pretty nice day as high pres ridge builds into the area. Under skies
becoming sunny, expect high in the 60s near Lake Superior and 70s
inland. May only be around 60F east along Lake Superior. Depending
on the strength of the departing low pres and resulting winds on the
backside, there may be a swim risk on Lake Superior Sat.

Should be able to round out the weekend with dry weather as sfc high
pres ridge only drifts to the e on Sun while mid/upper ridge builds
with axis just to the w. Should be another nice day with dwpts down
in the comfortable range and highs mostly in the 70s.

As mid/upper ridge slowly shifts e Mon/Tue, developing waa pattern
will bring a return of pcpn chances. However, with the fairly sharp
ridge over the area on Mon, pcpn chance will probably hold off until
Mon night or Tue. Should become quite warm/humid again by Tue.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 742 PM EDT TUE JUL 5 2016

Forecast is complicated by convective complex over southern MN/nw WI.
There is an upper disturbance approaching from the Northern Plains
supporting a line of convection over northern MN, but it appears that
stronger complex to the south is negatively impacting/weakening line
to the north as it moves east. This will make timing/prediction of
shra/tsra into Upper Mi very tricky tonight. With potential of
convective complex to south robbing much of moisture/instability,
this could very well mean limited convection reaching into Upper Mi
tonight. Have trended slower on timing of convection into Upper Mi
with conditions not lowering to MVFR until after main area of
convection moves through...around 09z at KIWD/KCMX and around 18z at
KSAW. Have a brief period of IFR conditions at KIWD/KCMX Wed morning
as winds become onshore northwesterly, then expect steady
improvement the rest of the day with conditions reaching VFR again
Wed afternoon. Expect conditions at KSAW to improve from MVFR to VFR
late Wed afternoon/early evening. &&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 257 PM EDT TUE JUL 5 2016

Expect S to SW winds of 10-15 kt with gusts to 20 kt this morning
then winds become more variable as lake breezes develop this
afternoon. South to southeast winds less than 15 kt tonight will
shift to the northwest on Wed behind a trough with strongest winds
over the east half of Lk Superior. Winds will become east-northeast
Thu into Fri as a low pressure trough tracks from the plains across
the central Great Lakes. Strongest winds will be over western Lk
Superior. With the low close by on Fri, winds may reach to around 20
kt. Winds will slowly diminish out of the north-northwest on Sat in
wake of the low. Strong storms may affect parts of Lk Superior
tonight into Wed morning and depending on coverage of rain could see
fog develop. The fog could become dense and may linger over portions
of the lake the rest of the week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...Rolfson
AVIATION...Voss
MARINE...07
Hazardous weather outlook, Jul 5, 3:43 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
443 PM EDT TUE JUL 5 2016

MIZ001>007-009>014-084-085-061200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
443 PM EDT TUE JUL 5 2016 /343 PM CDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. THE STRONGER STORMS
WILL PRODUCE VERY HEAVY RAIN AND MAY PRODUCE DAMAGING WIND GUSTS AND
HAIL. THE GREATEST CHANCE OF STRONGER STORMS WILL BE OVER THE WEST
HALF OF UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY...MAINLY OVER CENTRAL UPPER
MICHIGAN WHERE STRONGER STORMS COULD PRODUCE GUSTY WINDS...HAIL AND
HEAVY RAIN.

THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. REPORTS OF STRONG
WINDS...HAIL AND HEAVY RAIN CAN BE SUBMITTED THROUGH OUR FACEBOOK AND
TWITTER PAGES.

LSZ162-240>251-263>267-061200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
443 PM EDT TUE JUL 5 2016 /343 PM CDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. THE STRONGER STORMS
MAY PRODUCE GUSTY WINDS...HAIL AND HEAVY RAIN. THE GREATEST CHANCE OF
STRONGER STORMS WILL BE ACROSS THE WEST HALF OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER THE EAST HALF OF LAKE SUPERIOR ON
WEDNESDAY. THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY NIGHT INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN CAN BE SUBMITTED
THROUGH OUR FACEBOOK AND TWITTER PAGES.

LMZ221-248-250-061200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
443 PM EDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT...MAINLY AFTER
MIDNIGHT. THE STRONGER STORMS MAY PRODUCE GUSTY WINDS...HAIL AND
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND ALSO THURSDAY NIGHT INTO
FRIDAY. THE STRONGER STORMS ON WEDNESDAY COULD PRODUCE GUSTY
WINDS...HAIL AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN CAN BE SUBMITTED
THROUGH OUR FACEBOOK AND TWITTER PAGES.

ROLFSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:50 PM CDTSpecial Marine WarningMQT85 min
Jul 5, 8:43 PM CDTSevere Thunderstorm WarningMQTGogebic, Ontonagon47 min
Jul 5, 9:33 PM CDTSpecial Marine WarningMQT57 min
Jul 5, 9:41 PM CDTSpecial Weather StatementMQTGogebic, Ontonagon49 min
Jul 5, 10:23 PM CDTSpecial Weather StatementMQTBaraga, Houghton52 min
Jul 5, 10:34 PM CDTSevere Thunderstorm WarningMQTBaraga, Houghton41 min
Jul 5, 10:45 PM CDTSevere Thunderstorm WarningMQTGogebic, Iron, Ontonagon45 min
Jul 5, 10:47 PM CDTSpecial Marine WarningMQT43 min
Jul 5, 11:07 PM CDTSevere Thunderstorm WarningMQTBaraga, Marquette38 min
Jul 5, 11:14 PM CDTSpecial Marine WarningMQT61 min
Jul 5, 11:45 PM CDTSpecial Weather StatementMQTMarquette45 min
Jul 6, 12:03 AM CDTSpecial Marine WarningMQT87 min
Jul 6, 12:13 AM CDTSpecial Weather StatementMQTAlger77 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.